Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Wichita, KS

June 12, 2004McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 12, 2004, 5:29 PM CDT for McPherson County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 5:29 PM CDT (22:29 UTC)
Expired
Jun 12, 2004, 6:30 PM CDT
In force
61 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 22:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 11:45 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2061 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 122229
SVRICT
KSC113-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS REISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN CENTRAL KANSAS

* UNTIL 630 PM CDT.

* AT 529 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES WEST OF CANTON...OR ABOUT 10 MILES EAST
  OF MCPHERSON...MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR CANTON AROUND 530 PM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE 
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE 
WARNING.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR
MCPHERSON COUNTY UNTIL 630 PM CDT.

LAT...LON 3842 9759 3831 9747 3838 9737 3852 9744

$$

/ES

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:33 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Jun 12, 3:33 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT SAT JUN 12 2004

.DISCUSSION...

CONDITIONS ARE LOOKING FAVORABLE FOR SEVERE THUNDERSTORMS THIS
AFTERNOON THROUGH THE OVERNIGHT HOURS. TORNADOES, ALONG WITH VERY
LARGE HAIL AND DAMAGING WINDS, WILL BE POSSIBLE. A LARGE COMPLEX OF
THUNDERSTORMS MAY MOVE/DEVELOP TONIGHT OVER EASTERN KANSAS, POSING A
LARGE HAIL AND HEAVY RAIN/LOCALIZED FLOODING THREAT FOR SOUTHEAST
KANSAS. TORNADO WATCHES IN EFFECT THROUGH THE EVENING FOR ALL AREAS
EXCEPT EXTREME SOUTHEAST KANSAS.

LATEST SFC ANALYSIS INDICATES A DRYLINE STRETCHING FROM JUST EAST OF
RUSSELL, TO NEAR MEDICINE LODGE SOUTH THROUGH WESTERN OKLAHOMA.
DRYLINE IS BULGING WEST OF WICHITA AND HUTCHINSON, INCREASING
CONVERGENCE. CUMULUS FIELD STRETCHES JUST EAST OF THIS DRYLINE,
INDICATIVE OF DEEPER LOW-LEVEL MOISTURE. THE WESTERN EDGE OF THIS
STRATO CU WILL LIKELY BE INITIATION POINT FOR EXPLOSIVE SEVERE
THUNDERSTORM DEVELOPMENT AFTER 4 PM ALONG AND JUST WEST OF THE I-135
CORRIDOR. SUPERCELLS LOOK LIKELY, WITH VERY LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. 0-6 KM SPEED SHEAR IS NOT THAT IMPRESSIVE.
HOWEVER, GIVEN EXTREMELY UNSTABLE CONDITIONS/VERY MOIST LOW-LEVELS
(MLCAPES ON THE ORDER OF 5000 J/KG) AND DECENT DIRECTIONAL SHEAR,
ISOLATED TORNADOES, WITH A FEW LARGE TORNADOES, WILL BE POSSIBLE.
SFC TEMPS ARE REACHING THE UPPER 80S AND LOWER 90S ALONG THE I-135
CORRIDOR, RESULTING IN CIN VALUES BELOW -10 J/KG FOR MEAN MIXED
LAYER PARCELS. ADDITIONALLY, SPEED SHEAR SHOULD INCREASE THROUGH THE
LATE AFTERNOON AND EVENING AS SOUTHERN ROCKIES SHORTWAVE EJECTS OUT
INTO THE SOUTHERN PLAINS. PLEASE REFER TO THE HAZARDOUS WEATHER
OUTLOOK PRODUCT FOR FURTHER DETAILS ON THIS POTENTIALLY DANGEROUS
SITUATION.

THINKING AN EXPANSIVE MCS WILL MOVE/DEVELOP INTO SOUTHEAST KANSAS
LATER TONIGHT, AS WAA/ISENTROPIC LIFT INCREASES, POSING A HEAVY
RAIN/LARGE HAIL AND ISOLATED DAMAGING WIND THREAT. SERIOUSLY
CONTEMPLATED A FLOOD WATCH GIVEN HEAVY RAINFALL ACROSS PORTIONS OF
SOUTHEAST KANSAS OVER THE PAST FEW NIGHTS. HOWEVER, THINKING BULK OF
MCS AND ASSOCIATED HEAVY RAIN WILL REMAIN NORTH OF THE CWA. BUT
LOCALIZED FLOODING WILL BE POSSIBLE MAINLY EAST OF A EUREKA TO SEDAN
LINE. IF AREA GETS NAILED TONIGHT, MAY NEED TO CONSIDER FLOOD WATCH,
ESPECIALLY IF MORE ACTIVITY IS EXPECTED TO AFFECT THE AREA SUNDAY
AND MONDAY.

DRYLINE HANGS OUT IN VICINITY OF CENTRAL/SOUTH CENTRAL KS SUNDAY AND
MONDAY. SO A COUPLE MORE SEVERE EPISODES MAY BE IN THE PICTURE BOTH
DAYS. CAP LOOKS TO BE SLIGHTLY STRONGER ON MONDAY, BUT 20 TO 30 POPS
SEEM PRUDENT. ELEVATED SEVERE CONVECTION MAY BE A POSSIBILITY ONCE
AGAIN SUNDAY AND MONDAY NIGHT. STAY TUNED, AS MOST OF OUR ATTENTION
AT THIS TIME IS FOCUSED ON THIS AFTERNOON/TONIGHTS POTENTIAL SEVERE
WEATHER.

GFS IS STILL SWINGING A FRONTAL BOUNDARY SOUTH ACROSS THE CWA BY
MID-WEEK. HOWEVER, WILL WAIT FOR A BIT MORE RUN-TO-RUN CONSISTENCY
TO INSERT POPS. ALL MODELS ARE COOLING DOWN THE CENTRAL PLAINS BY
LATE WEEK, AS SFC HIGH PRESSURE NOSES SOUTH ACROSS THE AREA. TRENDED
TEMPS DOWN INTO THE LOW-MID 80S FOR NOW.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         71  89  71  89 /  50  30  30  20
HUTCHINSON      69  89  68  90 /  40  30  20  20
NEWTON          71  89  70  89 /  50  30  30  20
ELDORADO        71  88  71  89 /  50  30  40  20
STROTHER FIELD  72  89  71  89 /  50  30  30  20
RUSSELL         65  90  64  90 /  20  20  20  20
GREAT BEND      65  90  65  90 /  20  20  20  20
SALINA          67  89  67  89 /  50  30  30  20
MCPHERSON       68  89  68  89 /  40  30  30  20
COFFEYVILLE     72  87  71  88 /  50  40  40  20
CHANUTE         72  86  71  88 /  50  40  40  20
IOLA            72  86  71  87 /  50  40  40  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

21/KLEINSASSER
Hazardous weather outlook, Jun 12, 4:00 PM CDT, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
400 PM CDT SAT JUN 12 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
400 PM CDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...THIS EVENING AND TONIGHT

SCATTERED SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS BY LATE AFTERNOON. THESE SEVERE
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL UP TO
BASEBALL SIZE, DAMAGING WIND GUSTS TO 70 MPH, AND ISOLATED
TORNADOES. IN FACT, GIVEN THE MAGNITUDE OF INSTABILITY, A FEW STRONG
TORNADOES WILL BE POSSIBLE THIS EVENING ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS.

THE THUNDERSTORMS ARE EXPECTED TO CONVERGE INTO A BIG COMPLEX OVER
EASTERN KANSAS TONIGHT. AS A RESULT, HEAVY RAINFALL AND LOCALIZED
FLOODING WILL BE POSSIBLE OVER SOUTHEASTERN KANSAS DURING THE
OVERNIGHT HOURS. THERE WILL ALSO BE A CONTINUED LARGE HAIL AND
DAMAGING WIND THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY THROUGH MONDAY
NIGHT. HOWEVER IT IS TOO EARLY TO TELL EXACTLY WHERE THINGS WILL SET
UP. PLEASE STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING
ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS. A FEW SPOTTERS MAY BE
NEEDED OVERNIGHT IN SOUTHEASTERN KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

JAKUB/CARUSO/KLEINSASSER

In the hours before

Local storm report, Jun 12, 4:35 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             2 SW ATTICA             37.22N 98.25W
06/12/2004  0.75 INCH        HARPER             KS   NWS EMPLOYEE

&&

BRW
Local storm report, Jun 12, 4:42 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
442 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             NNW BUHLER              38.14N 97.77W
06/12/2004  0.88 INCH        RENO               KS   TRAINED SPOTTER

&&

BRW
Local storm report, Jun 12, 4:56 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
456 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             HARPER                  37.29N 98.03W
06/12/2004  0.88 INCH        HARPER             KS   LAW ENFORCEMENT

0450 PM     TSTM WND DMG     3 SE ATTICA             37.21N 98.19W
06/12/2004                   HARPER             KS   LAW ENFORCEMENT

            POWER LINES DOWN JUST SE OF ATTICA.

&&

BRW
Local storm report, Jun 12, 5:08 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
508 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             3 SW INMAN              38.20N 97.81W
06/12/2004  1.00 INCH        MCPHERSON          KS   TRAINED SPOTTER

&&

TS
Local storm report, Jun 12, 5:14 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
514 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             RUNNYMEDE               37.35N 97.93W
06/12/2004  0.75 INCH        HARPER             KS   LAW ENFORCEMENT

&&

BRW
Local storm report, Jun 12, 5:29 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0528 PM     HAIL             5 E MCPHERSON           38.37N 97.57W
06/12/2004  1.00 INCH        MCPHERSON          KS   LAW ENFORCEMENT

&&

BRW

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:38 PM CDTSevere Thunderstorm WarningICTCowley, Elk52 min
Jun 11, 11:02 PM CDTSevere Thunderstorm WarningICTGreenwood58 min
Jun 11, 11:14 PM CDTSevere Thunderstorm WarningICTButler61 min
Jun 11, 11:44 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
Jun 12, 12:27 AM CDTSevere Thunderstorm WarningICTWoodson63 min
Jun 12, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
Jun 12, 1:18 AM CDTSevere Thunderstorm WarningICTWoodson72 min
Jun 12, 1:40 AM CDTSevere Thunderstorm WarningICTAllen80 min
Jun 12, 2:37 AM CDTSevere Thunderstorm WarningICTNeosho53 min
Jun 12, 3:37 AM CDTSevere Thunderstorm WarningICTAllen53 min
Jun 12, 4:26 AM CDTFlash Flood WarningICTAllen6 hr
Jun 12, 10:20 AM CDTSevere Thunderstorm WarningICTMarion55 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningICTHarper62 min
Jun 12, 4:30 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno60 min
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno59 min
Jun 12, 5:36 PM CDTSevere Thunderstorm WarningICTSumner54 min
Jun 12, 5:48 PM CDTTornado WarningICTSumner27 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningICTMarion39 min
Jun 12, 6:11 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner64 min
Jun 12, 6:17 PM CDTSevere Thunderstorm WarningICTButler58 min
Jun 12, 6:20 PM CDTSevere Thunderstorm WarningICTAllen40 min
Jun 12, 6:36 PM CDTTornado WarningICTSedgwick39 min
Jun 12, 6:57 PM CDTTornado WarningICTSumner63 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.